Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 27, 2025, 1:05 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 12 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 27, 2025, 1:05 AM MST (08:05 UTC)
- Expired
- Jan 27, 2025, 1:24 PM MST
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 1:34 AM MST | HIGH SUST WINDS 40 | 1 Sse Bordeaux, WY | Peak wind gust of 54 MPH. |
| Jan 27, 2:30 AM MST | HIGH SUST WINDS 42 | 1 Sse Bordeaux, WY | WYDOT Sensor at Bordeaux. Average sustained winds for the past hour. Maximum gust is 57 MPH. |
| Jan 27, 4:46 AM MST | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | WYDOT Sensor at Bordeaux. |
| Jan 27, 5:10 AM MST | NON-TSTM WND GST 62 | 1 Sse Bordeaux, WY | WYDOT Sensor at Bordeaux. Sustained winds of 45 to 47 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.1 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110 WWUS75 KCYS 270805 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 105 AM MST Mon Jan 27 2025 WYZ106-272100- /O.UPG.KCYS.HW.A.0008.000000T0000Z-250127T2100Z/ /O.NEW.KCYS.HW.W.0008.250127T0805Z-250127T2100Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 105 AM MST Mon Jan 27 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. Strong winds may also lead to areas of blowing and drifting snow. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. In addition, areas of blowing snow could lead to reduced visibility, even whiteout conditions, and slick roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Trudel
1 follow-up statement
937 WWUS75 KCYS 272024 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 124 PM MST Mon Jan 27 2025 WYZ106-272130- /O.CAN.KCYS.HW.W.0008.000000T0000Z-250127T2100Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 124 PM MST Mon Jan 27 2025 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. $$ MN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 26, 10:29 PM MST, 2 hours 36 minutes earlier. Its key messages:
- High Wind Watch in effect tonight through Monday afternoon for the I-25 corridor between Cheyenne and Wheatland. Wind gusts up to 60 mph will be possible, including drifting and blowing snow. Blowing and drifting snow possible in the other southeast Wyoming wind prones as well.
- Warmer and drier conditions are expected next week with locally windy conditions in the wind prone areas of southeast Wyoming.
Area forecast discussion, Jan 26, 10:29 PM MST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1029 PM MST Sun Jan 26 2025 .KEY MESSAGES... - High Wind Watch in effect tonight through Monday afternoon for the I-25 corridor between Cheyenne and Wheatland. Wind gusts up to 60 mph will be possible, including drifting and blowing snow. Blowing and drifting snow possible in the other southeast Wyoming wind prones as well. - Warmer and drier conditions are expected next week with locally windy conditions in the wind prone areas of southeast Wyoming. && .UPDATE... Issued at 854 PM MST Sun Jan 26 2025 A few changes were made to the forecast this evening. Decreased visibility significantly at Laramie as the airport was down to 1/4 mile in shallow fog and little fog existed in the grids. Also decreased ceiling heights at Laramie due to a vertical visibility of 100ft as of about 30 minutes ago. Ceilings have since come back up and dissipated, but due to the shallow nature of the fog and its fluctuations, decided to keep the low ceilings in the grids. Other than that, left the High Wind Watch the same at Bordeaux as confidence is not there to upgrade to a High Wind Warning and winds have yet to come up significantly. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 150 PM MST Sun Jan 26 2025 Snow showers that lingered across the southern part of the CWA this morning have since ceased. Some slight cloud cover remains south of the Interstate 80 corridor per visible satellite imagery, however this is expected to clear out soon. The rest of the day will be uneventful as drier and warmer air is advected into the area aloft. Heading into tonight, expect cold temperatures. Mostly clear skies, snow cover, and light winds could lead to effective radiational cooling and tank temperatures. Did go below guidance and lowered overnight low temperatures, especially in valleys and low lying areas. In these spots, low temperatures below zero can be expected. However, winds in the wind prone locations are expected to pick up late tonight. If these winds spill into adjacent valley locations, temperatures probably will not be as cold as forecast. Late tonight, a surface high in western Wyoming will strengthen while troughing over the northern High Plains persists. This will lead to an impressive MSLP gradient over the Laramie Range per the GFS. The GFS continues to advertise a 5 to 6 mb gradient over the Laramie Range, which could be sufficient enough to create high winds at Bordeaux. The uncertainty comes more with the NAM. The newest 12Z run shows a broad 3 to 4 mb gradient over the Laramie Range. Still would like to see a bit more packing of the isobars from the NAM, hence the bit of uncertainty. However, other variables like the 800 mb wind speeds have increased to about 42 kts, which is greater than what was shown yesterday. This is largely a gradient driven event though, so not sure how much impact winds aloft and subsidence will have. 850 CAG-CPR height gradients remain consistent from yesterday with a brief spike above 50 meters Monday morning. This likely is not enough to see high winds at Arlington, but a blustery day with gusts over 40 MPH can be expected. Ultimately, decided to keep the current High Wind Watch for Bordeaux a Watch. The deciding factor was in-house guidance probabilities had come down slightly since yesterday. The following shifts may want to consider an upgrade if newer model data shows better forcing for high winds or winds begin to pick up above 50 MPH overnight. The strongest winds will likely peak Monday morning. The strong winds will likely also lead to areas of blowing and drifting snow late tonight and Monday. The wind prones, including the South Laramie Range and foothills will be the most likely areas to experience blowing and drifting snow, but areas outside of the wind prones like central Carbon and Laramie Counties and the Laramie Valley could also see some blowing snow due to the recent snowfall. Blowing snow chances will decrease throughout the day for areas east of the Laramie Range as temperatures are expected to warm up into the 40s. Most areas west will struggle to reach freezing, keeping blowing snow probabilities elevated throughout the day. As is usually the case with blowing snow, reduced visibility and slick conditions are possible. If visibility drops below one mile, Winter Weather Advisories may be needed. Headed into Tuesday, quieter conditions are expected. With high pressure in place over Wyoming, mostly sunny skies are expected. 700 mb temperatures will be on the warmer side, ranging from -2C to -4C. This will lead to above average high temperatures, especially across the Nebraska panhandle. Here, temperatures will rise into the upper 40s, with perhaps a few lower elevation spots making a run for 50! Those east of the Interstate 25 corridor in Wyoming can expect highs in the 40s, and those to the west will see highs in the 30s. With high pressure overhead, precipitation is not expected. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 150 PM MST Sun Jan 26 2025 A very stable and more seasonable pattern is shaping up over southeast Wyoming through the remainder of the week. This will set the stage for strong radiational cooling and very cold nights west of the Laramie Range especially in the valleys Wednesday/Thursday night. The NAEFS/GEFS Ensemble mean are even hinting at 700mb temperatures around one standard deviation above normal through at least Friday. This will yield to high temperatures in the 40s and lower 50s east of the Laramie Range/I-25 corridor. The main question will be the track of the closed low moving through the southwest U.S. into the central Plains. At this juncture, the bulk of the ensembles/NBM are keeping us entirely dry through Friday with main closed low staying well south and east of our CWA. This includes the shift of tails of the ECMWF ensembles which keeps the bulk of the precipitation across eastern Colorado and western Kansas. However, there a couple of clusters including the deterministic GFS that does graze the southeast corner of our CWA with some snowfall on Friday. The deterministic GFS and some of the clusters also displaces this closed low much further west than the GEM/ECMWF. With that in mind, we went ahead and introduced a slight chance of snow in the far southeast corner of the Nebraska panhandle which includes Sidney on Friday. We also tweaked temperatures down a couple degrees from the NBM due to the potential for thicker cloud cover. Next weekend, it looks the pattern will transition back to a more northwest flow regime with the potential for stronger winds moving back into the wind prone areas possibly beginning on Saturday and continuing through Sunday with even the potential for mountain snowfall. This mountain snowfall could end being a bit more anomalous, but it will be dependent on the placement of the jet, upslope flow and moisture fetch from the Pacific. Stay Tuned. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1027 PM MST Sun Jan 26 2025 Shallow fog has developed near KLAR, and will keep IFR to LIFR conditions into Monday morning. There may be a few breaks in the fog at times, but the timing and duration of this is uncertain. Fog should lift mid morning Monday. KRWL also has about a 10% of developing fog, but this is too low to add to the TAF at this time. Elsewhere, expect VFR conditions and largely light winds. Northwest winds may gust 20 to 25 knots at High Plains terminals late Monday morning into the early afternoon hours. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Watch through Monday afternoon for WYZ106. NE...None. && UPDATE...AM SHORT TERM...SF LONG TERM...REC AVIATION...MN
Hazardous weather outlook, Jan 26, 2:42 PM MST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 242 PM MST Sun Jan 26 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-272145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 242 PM MST Sun Jan 26 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT High Wind Watch in effect tonight through Monday afternoon for the Bordeaux area. Wind gusts up to 60 mph will be possible, including drifting and blowing snow. Blowing and drifting snow will also be possible in the other southeast Wyoming wind prones. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.